Texas, 2020

Damaging Wind in Texas, June 4, 2020

June 4, 2020 · NWS SJT · 1 event in 1 county or zone

A small intense line of thunderstorms embedded in northwest flow aloft moved into Haskell and produced a 60 mph wind gust at the Texas Tech West Texas Mesonet located near Haskell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A small intense line of thunderstorms embedded in northwest flow aloft moved into Haskell and produced a 60 mph wind gust at the Texas Tech West Texas Mesonet located near Haskell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 4, 5:20 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 5:20 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
620 PM CDT Thu Jun 4 2020

.AVIATION...
/00Z TAFS/

Expect mainly VFR for the next 24 hours. However, a few hours of
MVFR ceilings are likely at most of the terminals Friday morning.
The winds will be south at around 10 knots.

21

&&

.PREV DISCUSSION... /issued 235 PM CDT Thu Jun 4 2020/

SHORT TERM...
(Tonight and Friday)

An upper level ridge is currently centered to our west, over the
western half of New Mexico and western Colorado. Our northern
counties will have a chance of thunderstorms late this evening and
tonight, primarily between 9 PM and 1 AM. Carrying chance PoPs in
the far northern Big Country, with slight chance extending as far
south as a Roby-Anson-Albany line. A weak impulse will move around
the northeastern periphery of the upper level ridge and enter the
Texas Panhandle later this afternoon. With the arrival of this
disturbance coincident with peak heating, thunderstorms are expected
to develop late this afternoon across the Texas Panhandle.
Indications are for thunderstorms to organized into a band (possibly
a mesoscale convective system) and to move south-southeast into our
far northern counties before dissipating. Have some uncertainty at
this time on how far south the band of thunderstorms will last
before dissipating. At this point, think the dissipation will be
north of the I-20 corridor. With moderate instability and sufficient
vertical shear, will have a conditional risk of strong wind gusts
and hail with the band of storms.

Low cloud development is expected toward morning over the southern
third of our area, with expansion north into some of the Concho
Valley and Heartland by 7-8 AM Friday. The low cloud field should
break up by late morning or midday at the latest.

The upper level ridge will edge a bit farther east into our area on
Friday. A warm and humid night is in store, with early Friday
morning lows expected to be in the upper 60s to lower 70s. Highs
Friday afternoon should be a couple of degrees warmer than today,
and are expected to range from the lower to mid 90s in our
southeastern counties, to the upper 90s across the northern Big
Country and parts of the Concho Valley.

LONG TERM...
(Friday Night through Wednesday)

Upper level ridging over the region Friday night through the
middle of next week should result in dry and hot weather. There
will be a period of temporary weakening of the ridge Sunday
through Monday as Tropical Depression (and likely to become a
Tropical Storm) Cristobal moves up into east Texas/Louisiana.
However, no rain is expected in our region from this system.

With the upper ridge, southerly low level flow, a strengthening
850 mb thermal ridge and mostly sunny skies, expect highs Saturday
and Sunday in the mid to upper 90s, upper 90s to low 100s Monday,
low to mid 100s Tuesday, and upper 90s to low 100s Wednesday. It
should be noted however, that the temperature forecast for Tuesday
is low confidence, due to the timing of a weak cold front which
should move through the region. Latest 00Z GFS shows the front
moving down by late Tuesday morning, which would result in
slightly lower highs Tuesday in the mid to upper 90s, while the
00Z ECMWF has the front arriving later in the day, with
temperatures reaching around the 103-109 degree range before the
front moves in. It will be hot, regardless.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  97  71  96 /  10   0   0   0
San Angelo 	 70  99  70  98 /   0   0   0   0
Junction 	 70  94  69  94 /   0   0   0   0
Brownwood 	 70  95  69  96 /   5   0   0   0
Sweetwater 	 71  97  71  96 /  10   0   0   0
Ozona      	 71  95  69  94 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 4, 1:37 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
237 PM CDT Thu Jun 4 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
237 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible late this
evening and tonight across some of the Big Country, mainly north
of a line from Roby to Anson to Albany. Damaging winds and hail
are the main concerns, along with dangerous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures will continue to heat up across the area through the
weekend, with afternoon readings above 103 degrees in some areas
by early next week. This intense heat will be a growing concern
for next Monday, and possibly on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 7:05 PM CST, 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
805 PM CDT Thu Jun 4 2020

TXZ098-050145-
Haskell TX-
805 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 845 PM
CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of O'brien, or 11 miles west of Knox City, moving
southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  O'brien around 810 PM CDT.
  Rochester around 815 PM CDT.
  Rule around 825 PM CDT.
  Haskell around 835 PM CDT.
  Stamford and Paint Creek around 845 PM CDT.

Other locations impacted by this storm include Jud and Us-
380 Near The Haskell-Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3335 9954 3318 9947 3311 9947 3296 9991
      3296 9997 3302 9999 3339 9999 3340 9966
TIME...MOT...LOC 0104Z 326DEG 37KT 3339 10001

The radar

The Dyess AFB radar (KDYX), 82 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
June 4, 7:50 PM CST to 7:51 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.160, -99.730

Texas Tech West Texas Mesonet at Haskell reported this thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901424.